(RxWiki News) Some antiepileptic drugs have been associated with an increased risk of suicide. A new study shows that the use of antiepileptic drugs by patients with bipolar disorder did not increase the risk of suicide.
A long-term study of patients with bipolar disorder who took either Tegretol (carbamazepine), Lamictal (lamotrigine), or Depakote (valproate) looked at the suicidal behavior during the time they were taking the drug.
Patients did not show an increased risk of suicide while taking these antiepileptic drugs.
"Contact your psychiatrist if you have any thoughts of suicide or self-harm"
Antiepileptic drugs are used in the treatment of a variety of disorders, including seizure disorders, bipolar disorder, and neuropathic pain.
The Food and Drug Administration (FDA) issued a warning in 2009 about antiepileptic drugs because more suicide behaviors were reported for patients who were taking a variety of antiepileptic drugs, but these reports did not look at patients with bipolar disorder specifically.
A study led by Andrew C. Leon, PhD, reports that the increased suicide attempts or suicide were not found for patients with bipolar disorder who were taking the antiepileptics that are used to treat this disorder - carbamazepine, lamotrigine, or valproate.
The study looked at 199 patients over a 30 year period. The patients were prescribed either carbamazepine, lamotrigine, or valproate at some point during the 30 year observation period. The authors looked at suicide attempts and suicide when patients were taking an antiepileptic and compared it to times when they were not taking an antiepileptic.
Long-term observation of patients on antiepileptics for the treatment of bipolar disorder did not show any link between use of these drugs and increased suicidal behaviors.
dailyRx spoke with Barbara Long, MD, PhD, about the FDA warnings and this new research.
Dr. Long stated, “The FDA has an obligation to the public to warn them about any and all reported adverse reactions and other risks associated with medications, no matter how remote the chance that they will occur. The disclaimers that the public hear in medication advertisements speak to this need to warn."
"The most prudent advice is to review side effects and risks with your provider and if you feel the risk to harm yourself intensifies, immediately get help."
The study was published in the March issue of the American Journal of Psychiatry.